Free Narcan Training
Tuesday December 5th from 9-10am in SMC 24
Come learn about what Narcan is, how to use it and leave with a free Narcan kit.
Blueprints Recovery is coming on-campus to host Narcan trainings open to all students, faculty, and staff. You will learn what Narcan is and how to use it, about opioid abuse and trends, and understand/debunk the negative stigma surrounding Narcan accessibility. You will leave prepared to handle an opioid overdose emergency.
*Narcan Kits include: 2 doses of Naloxone, gloves, CPR shield, instructions on how to use, and support services/resources
**No RSVP needed.
Goals of the MU Narcan Distribution Program
- Reduce the risk of an opioid overdose at or near Millersville University.
- Provide members of the MU community with free and accessible NARCAN® and educational materials on administration and reducing stigma associated with substance use disorder.
- Increase education on opioid use, signs of overdose, the importance of bystander intervention, and the good Samaritan laws and policies.
What is NARCAN®?
NARCAN® (Naloxone HCl) Nasal Spray is used for the treatment of an opioid emergency or a possible opioid overdose with signs of breathing problems and severe sleepiness or not being able to respond. NARCAN® Nasal Spray is given right away and does not take the place of emergency medical care. NARCAN® Nasal Spray is used to temporarily reverse the effects of opioids. The medicine in NARCAN® Nasal Spray has no adverse effects on people who are not taking opioids.
People who may have to use NARCAN® Nasal Spray in an opioid emergency should know where NARCAN® Nasal Spray is stored and how to give NARCAN® before an opioid emergency happens.
Naloxone is not intended just for law enforcement or first responders, but for anyone who knows someone who uses prescription or illicit opioids and members of the community who can act as bystanders if an overdose event were to occur. Fentanyl and fentanyl analogs, which can be 100 times more powerful than morphine and 30-50 times more powerful than heroin, are being cut into cocaine, pressed pills, and meth, increasing overdose risk for individuals using a range of different substances.
Risk of overdose can be dangerously high for college students as use of illicit drugs and non-prescribed medications is often accompanied with alcohol, which synergizes the depressive effects of opioids, whether or not they were used intentionally. Fentanyl is a reality in our own community and we want to be prepared to empower all to respond to an overdose using naloxone.
Common Concerns, Anticipation of Risk
A common concern regarding NARCAN® is whether harm may be caused if it is used on someone who is not actually experiencing an opioid emergency or overdose. Luckily, outside of the possible discomfort that may come from having the mist released into the nose, NARCAN® has no adverse side effects on those who do not need it.
The possible side effects of NARCAN® that do exist are the side effects of withdrawal syndrome, as NARCAN® can immediately precipitate withdrawal while preventing death in those experiencing an overdose and who experience opioid chemical dependency. Symptoms of withdrawal include fever, hypertension, rapid heart rate (tachycardia), agitation, restlessness, diarrhea, nausea/vomiting, muscle pain (myalgias), sweating (diaphoresis), abdominal cramping, yawning, and sneezing. These symptoms may appear within minutes and subside in approximately two hours and depending on the degree of opioid dependence. Other adverse effects are rare. The trainings offered to accompany the distribution of NARCAN® address this very concern and ALWAYS includes a 911 call as part of giving a NARCAN® dose.